Texas, 2015Winter Weather in Texas, February 28, 2015
February 28, 2015 · NWS SJT · 11 events in 11 counties and zones
Light freezing drizzle and some freezing rain fell across a large part of West Central Texas on February 28. This lead to icy roads and numerous accidents across the area.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light freezing drizzle and some freezing rain fell across a large part of West Central Texas on February 28. This lead to icy roads and numerous accidents across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 27, 11:32 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Feb 27, 11:32 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1132 PM CST Fri Feb 27 2015
.AVIATION...
/06Z TAFS/
West Central Texas terminals remain at IFR or LIFR conditions late
this evening, with widespread freezing drizzle and fog. Low level
jet of 40kts pretty much overhead this evening, so conditions
will not improve before morning. As isentropic lift weakens on
Saturday, may be able to get some areas up to low end MVFR by late
morning or early afternoon. But thats about the best thats its
going to be.
&&
.PREV DISCUSSION... /ISSUED 1022 PM CST Fri Feb 27 2015/
DISCUSSION...
Freezing drizzle/rain was widespread over West Central this evening.
HRRR and NAM indicate the precipitation to continue and even to
intensify through 6 AM, with a few hundredths inch of ice. With
temperatures from the upper teens to mid 20s most roadways will or
have developed a sheen of ice on them, and become extremely slick
and dangerous. Freezing rain was put in the forecast tonight
instead of freezing drizzle, as most areas are accumulating a few
hundreths inch of ice.
PREV DISCUSSION... /ISSUED 713 PM CST Fri Feb 27 2015/
UPDATE...
lowered lows tonight.
&@
DISCUSSION...
Made some adjustments to overnight lows, which were below current
temperatures by a few degrees in the Big Country. Otherwise light snow
continued in Big Country with freezing drizzle southward to I-10.
Road conditions should continue to deteriorate overnight, with a
winter weather advisory until noon for all of West Central Texas.
PREV DISCUSSION... /ISSUED 542 PM CST Fri Feb 27 2015/
AVIATION...
/00Z TAFS/
Conditions will deteriorate again across West Central Texas
terminals tonight, as widespread freezing drizzle and fog develops.
All sites will go down to IFR and persist through the night. May
start to see some improvement across the southern locations before
noon on Saturday, but not enough to get them out of IFR.
PREV DISCUSSION... /ISSUED 404 PM CST Fri Feb 27 2015/
SHORT TERM...
(Tonight and Saturday)
Winter Weather Advisory now in effect for all of West Central
Texas through noon Saturday...
Snow has pretty much ended across the Big country this afternoon,
with patchy light drizzle still affecting portions of the Concho
Valley and Heartland. Temperatures remain in the lower 20s across
the Big Country where snow covers the ground, while farther south,
temperatures are mainly in the mid and upper 20s. Warm advection
will increase considerably tonight, especially after midnight as a
strong low level jet develops. This will result in freezing drizzle
developing overnight, as warm air is lifted up and over the cold
dome. May still see a little light snow across the Big Country this
evening but little if any accumulation is expected. Light ice
accumulations from freezing drizzle/freezing fog (generally 1/10
inch or less) will result in very hazardous travel conditions
areawide tonight into Saturday morning. For this reason, a Winter
Weather Advisory has been issued for all of West Central Texas
through noon Saturday. Overnight lows will range from the lower 20s
across the Big Country, to the upper 20s along the I-10 corridor.
Should see temperatures finally warm above freezing by Saturday
afternoon, with drizzle continuing. However, temperatures across the
Big Country may struggle to get above freezing due to snow cover and
current highs may be a bit too high across this area tomorrow
afternoon. Kept a mention of light freezing drizzle or drizzle
across this area into the afternoon hours for now.
LONG TERM...
(Sunday night through Tuesday night)
There will be a chance of rain and mainly warmer temperatures early
this week. The combination of upper level disturbances and low level
southerly flow will bring a of showers and thunderstorms to the
area. The best chance of thunderstorms(mainly east of a Abilene to
San Angelo line) will be Tuesday and Tuesday night due to better mid
level ascent...some elevated instability. The ECMWF and CMC
models is indicating possible convection and the GFS is not
indicating much of a convective signal. Will carry chance to slight
chance POPS through Wednesday. Rainfall amounts will average 1/4 to
3/4 of an inch. Temperatures will be mainly warm with highs in the
50s and 60s Sunday. A cold front will move south to just south of
the I-20 corridor Monday. Highs will range form the mid 40s across
the northern Big Country to the mid 60s along the i-10 corridor. On
Tuesday, West Central Texas will be in the warm sector, with highs
70 to 75. Lows will mainly be in the 40s and 50s.
(Wednesday night through Friday)
Another cold front will move through West Central Texas Wednesday,
bringing colder temperatures and gusty north winds. There will still
be a chance of showers Wednesday and Wednesday night. The GFS model
is indicating much colder temperatures(850 MB -5 to -10) and some
winter precipitation. The ECMWF is pretty cold too. Will not introduce
winter precipitation and keep temperatures warmer then the numerical
models. Highs Wednesday will be in the 40s and 50s, with 40s on
Thursday. Again, temperatures may even be colder. Cold nights are in
store Wednesday and Thursday with lows in the 20s.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 19 36 36 57 36 / 80 50 30 20 20
San Angelo 24 39 39 66 40 / 80 40 20 10 20
Junction 27 42 39 66 42 / 80 50 30 20 20
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until Noon CST Saturday FOR THE
FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...Concho...
Crockett...Fisher...Haskell...Irion...Jones...Kimble...Mason...
McCulloch...Menard...Nolan...Runnels...San Saba...Schleicher...
Shackelford...Sterling...Sutton...Taylor...Throckmorton...Tom
Green.
&&
07
Hazardous weather outlook, Feb 27, 3:13 PM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
313 PM CST FRI FEB 27 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-282115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
313 PM CST FRI FEB 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF WEST CENTRAL
TEXAS INTO SATURDAY MORNING. FREEZING DRIZZLE WILL INCREASE ACROSS
THE AREA THIS EVENING AND OVERNIGHT...ALONG WITH AREAS OF
FREEZING FOG DEVELOPING AFTER MIDNIGHT. LIGHT ICE ACCUMULATIONS
ARE EXPECTED...CREATING HAZARDOUS DRIVING CONDITIONS ACROSS THE
AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FREEZING DRIZZLE AND AREAS OF FREEZING FOG IS EXPECTED SATURDAY
MORNING. ADDITIONAL LIGHT ICE ACCUMULATIONS ARE POSSIBLE. A WINTER
WEATHER ADVISORY IS IN EFFECT UNTIL NOON FOR ALL OF WEST CENTRAL
TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Winter Weather, Kimble
- When
- February 28, 3:09 AM CST to 2:30 PM CST
- Where
- Kimble forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
There were reports of ice covered roads across Kimble County due to freezing drizzle and travel was extremely difficult.
Winter Weather, Concho
- When
- February 28, 8:51 AM CST to 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The Concho County Sheriff's office reported a quarter inch of ice on most surfaces due to freezing rain. The temperature remained below freezing through the day.
Winter Weather, Crockett
- When
- February 28, 8:53 AM CST to 12:30 PM CST
- Where
- Crockett forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The Crockett County Sheriff's office reported some icy spots on area roads, especially on bridges and overpasses. They reported six accidents in the area.
Winter Weather, Sutton
- When
- February 28, 8:57 AM CST to 12:30 PM CST
- Where
- Sutton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
The Sutton County Sheriff's office reported icy roads and several accidents across the county.
Winter Weather, Schleicher
- When
- February 28, 9:02 AM CST to 1:30 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
The Schleicher County Sheriff's office reported very icy roads across the county.
Winter Weather, Tom Green
- When
- February 28, 9:14 AM CST to 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- NWS Employee
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
A glaze of ice remains on most roads and surfaces in San Angelo, creating hazardous travel conditions. The San Angelo Regional Airport was closed until 1 PM because of icy runways. The temperature remained below freezing through the day.
Winter Weather, Brown
- When
- February 28, 9:25 AM CST to 11:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The Brown County Sheriff's office reported icy roads across the county with numerous accidents.
Winter Weather, Sterling
- When
- February 28, 9:28 AM CST to 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Department of Highways
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The Texas Department of Transportation and the Sterling County Sheriff's office reported numerous accidents on icy roads and highways, including a rollover on State Highway 158. The temperature remained below freezing through the day.
Winter Weather, Coke
- When
- February 28, 9:33 AM CST to 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The Coke County Sheriff's office reported icy roads across much of the county as the temperature remained below freezing through the day.
Winter Weather, McCulloch
- When
- February 28, 9:35 AM CST to 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The Mcculloch County Sheriff's office reported numerous accidents due to icy roads.
Winter Weather, Nolan
- When
- February 28, 9:42 AM CST to 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The Nolan County Sheriff's office reported numerous accidents across the county due to ice. They also reported five wrecks in just 10 minutes as the temperature remained below freezing through the day.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Texas, February 28, 20152 deaths · 1 injured · $15,000 · 1 event
- Sneakerwave in California, February 28, 20151 death · 1 injured · 1 event
- Cold in Wisconsin, February 28, 20151 death · 1 event
- Winter Weather in Nevada, February 28, 20157 injured · 1 event
- Flash Flood and Flooding in Florida, February 28, 2015$105,000 · 0.88 in hail · 4 events
- Heavy Snow and Winter Weather in Illinois, February 28, 201518 events
- Heavy Snow and Winter Weather in Illinois, February 28, 201514 events
- Winter Storm in Missouri, February 28, 201513 events
- Heavy Snow in Illinois, February 28, 201512 events
- Winter Weather in Missouri, February 28, 20159 events
- Blizzard in Alaska, February 28, 20155 events
- Winter Weather in Texas, February 28, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563547, 563558, 563566, 563568, 563569, 563570, 563574, 563562, 563575, 563577, 563584.